Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 189, NWS Austin/San Antonio, TX

June 27, 20044 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 27, 2004, 11:45 PM CDT for 4 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2004, 11:45 PM CDT (04:45 UTC)
Expired
Jun 28, 2004, 3:45 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

Counties Bandera County, TX, Bexar County, TX, Medina County, TX, Zavala County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2051 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2051 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 280446
FFWSAT
TXC019-029-325-507-280845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BANDERA
  BEXAR
  MEDINA
  ZAVALA

* UNTIL 345 AM CDT

* AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR SEA WORLD...OR ABOUT 12
  MILES NORTHEAST OF CASTROVILLE...MOVING SOUTH AT 10 MPH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 2908 10011 2909 9942 2962 9942 2963 9960
          2991 9961 2991 9919 2973 9882 2930 9880
          2921 9846 2949 9876 2966 9853 2945 9824
          2921 9847 2913 9882 2909 9941 2864 9942
          2864 10011

$$
2 follow-up statements
000 
WGUS74 KEWX 280633
FFSSAT
TXC019-029-325-507-280845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
123 AM CDT MON JUN 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 AM CDT FOR ZAVALA...
MEDINA...BEXAR AND BANDERA COUNTIES...

AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. THE HEAVIEST RAIN WAS FALLING OVER CENTRAL MEDINA 
COUNTY...WHERE AN ADDITIONAL 2 INCHES ARE POSSIBLE.

FLOOD WATERS ARE MOVING DOWN THE MEDINA RIVER BETWEEN RIO MEDINA AND 
CASTROVILLE IN MEDINA COUNTY. FLOOD WATERS ARE LIKELY MOVING DOWN 
OTHER CREEKS IN CENTRAL MEDINA COUNTY NEAR HONDO. 

MANY SECONDARY ROADS AND LOW WATER CROSSINGS WILL FLOOD THE NEXT FEW 
HOURS...MAKING SECONDARY ROADS...BRIDGES AND LOW WATER CROSSINGS 
VERY HAZARDOUS TO AUTO TRAFFIC. MOTORISTS SHOULD NOT ENTER FLOODED 
LOW WATER CROSSINGS UNDER ANY CIRCUMSTANCES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN AUSTIN
SAN ANTONIO.

LAT...LON 2908 10011 2909 9941 2962 9941 2965 9955
          2991 9960 2991 9919 2972 9882 2930 9881
          2929 9855 2949 9874 2961 9859 2945 9823
          2919 9851 2911 9924 2865 9942 2864 10010

$$
000 
WGUS74 KEWX 280842
FFSSAT
TXC019-029-325-507-280845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 AM CDT MON JUN 28 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 AM CDT FOR ZAVALA...
MEDINA...BEXAR AND BANDERA COUNTIES...

AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS HAD DIMINISHED WITH ONLY LIGHT RAIN AND A FEW 
SHOWERS PERSISTING. ALTHOUGH RAIN IS DIMINISHING...STREAMS AND 
CREEKS WILL CONTINUE TO FLOW OUT OF BANKS THROUGH THE EARLY MORNING 
HOURS.

FLOOD WATERS ARE MOVING DOWN OLMOS...SALADO...LEON AND OTHER CREEKS 
IN BEXAR COUNTY. 

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2908 10011 2909 9941 2962 9941 2965 9955
          2991 9960 2991 9919 2972 9882 2930 9881
          2929 9855 2949 9874 2961 9859 2945 9823
          2919 9851 2911 9924 2865 9942 2864 10010

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 7:30 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 27, 7:30 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
730 PM CDT SUN JUN 27 2004

.DISCUSSION...
IN VIEW OF ONGOING CONVECTION AND PROSPECTS FOR MORE RAIN OVERNIGHT
AND MONDAY WILL REISSUE FFA FOR ENTIRE CWA EFFECTIVE TIL 4 PM CDT
MONDAY. FFA TO BE ISSUED SHORTLY.

ADDITIONAL...UPDATED ZONES AND GRIDS TO INCREASE POPS WEST TONIGHT
AND ALL AREAS MONDAY SINCE NO REAL RELIEF EXPECTED UNTIL MID WEEK.

.PREV DISCUSSION...
ONGOING CONVECTION ASSOCIATED WITH UPPER LEVEL SHORTWAVE SETTING
ALONG A SOUTHWEST TO NORTHEAST AXIS OVER SOUTH CENTRAL TEXAS AND
SLOWING EXITING TO THE NORTHEAST BEHIND MCS WHICH MOVED ACROSS THE
REGION EARLIER.

IN ADDITION TO THIS IS THE VERY MOIST SURFACE AIRMASS AND A UNSTABLE
ATMOSPHERE OVER THE REGION. WITH THE EVENT OF AFTERNOON HEATING IT
IS SAFE TO SAY THAT CONVECTION WILL CONTINUE INTO THE NIGHTTIME
HOURS.

LOOKING AT WV/IR SATELLITE...ANOTHER SHORTWAVE IS MOVING ACROSS
NEW MEXICO TO THE SOUTHEAST AND WILL BE MOVING ACROSS THE NORTHERN
COUNTIES OF THE FORECAST WARNING AREA TONIGHT/MONDAY. THIS
PROGGED BY THE MODELS.

WV SATELLITE ALSO SHOWS A DRY SLOT FROM THE SOUTHWEST. THIS FEATURES
IS ALSO SHOWS UP ON THE VISIBLE SATELLITE WITH CLOUDS BECOMING
SCATTERED OVER THE WESTERN COUNTIES ALONG THE RIO GRANDE PLAINS
REGION.

MODEL GUIDANCE KEEPS THE REGION IN A VERY WET SOLUTION THROUGH
MONDAY LATE/EARLY TUESDAY. AFTER THAT...LOOK FOR AFTERNOON/EVENING
CONVECTION THROUGH THE WEEK. ADD TO THE MIX A SEABREEZE FRONT AND
YOU CONTINUE POPS THROUGH THE WEEK OF 20/30 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  89  72  89 /  60  60  40  40
AUSTIN BERGSTROM INTL AIRPORT  71  89  71  89 /  60  60  40  40
DEL RIO INTL AIRPORT           73  93  74  93 /  60  60  30  40
SAN ANTONIO INTL AIRPORT       72  90  73  90 /  60  60  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY UNTIL 4 PM CDT MONDAY.

&&

03/10/JB
Hazardous weather outlook, Jun 27, 9:26 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
926 PM CDT SUN JUN 27 2004

TXZ171>173-183>194-202>209-217>225-228-281100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
926 PM CDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTY THROUGH MONDAY AFTERNOON.  A VERY
MOIST...UNSTABLE AIR MASS REMAINS IN PLACE.  UPPER AIR
DISTURBANCES WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS
OVER NIGHT. HEAVY RAINFALL AND FLOODING ARE POSSIBLE. ADDITIONAL
RAINFALL AMOUNTS TONIGHT WILL AVERAGE ONE HALF TO ONE INCH
WITH ISOLATED AMOUNTS OF 2 TO 3 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO MID WEEK
WHICH COULD FURTHER AGGRAVATE FLOODING.  SOMEWHAT DRIER CONDITIONS
ARE EXPECTED LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 27, 6:01 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
601 PM CDT SUN JUN 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      5 N FREDERICKSBURG      30.34N 98.87W
06/27/2004                   GILLESPIE          TX   CO-OP OBSERVER

            5 FEET OF WATER OVER BRIDGE ON HWY 965

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:31 PM CDTFlash Flood WarningEWXComal3 hr
Jun 27, 10:10 PM CDTFlash Flood WarningEWXBexar4 hr
Jun 27, 11:11 PM CDTFlash Flood WarningEWXUvalde4 hr
Jun 28, 3:18 AM CDTFlash Flood WarningEWXUvalde3 hr
Jun 28, 3:44 AM CDTFlash Flood WarningEWXMedina3 hr
Jun 28, 5:31 AM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde4 hr
Jun 28, 9:01 AM CDTFlash Flood WarningEWXVal Verde5 hr
Jun 28, 10:44 AM CDTFlash Flood WarningEWXBlanco, Comal, Hays3 hr
Jun 28, 11:27 AM CDTFlash Flood WarningEWXDeWitt, Fayette, Gonzales, Lavaca4 hr
Jun 28, 11:40 AM CDTFlash Flood WarningEWXBandera, Medina, Real, Uvalde3 hr
Jun 28, 1:54 PM CDTFlash Flood WarningEWXEdwards, Kinney, Val Verde4 hr
Jun 28, 2:54 PM CDTFlash Flood WarningEWXBandera, Kerr, Medina, Real, Uvalde3 hr
Jun 28, 2:56 PM CDTFlash Flood WarningEWXFayette, Gonzales, Karnes, Wilson2 hr
Jun 28, 5:26 PM CDTFlash Flood WarningEWXBexar, Kendall2 hr
Jun 28, 5:31 PM CDTSevere Thunderstorm WarningEWXFrio59 min
Jun 28, 5:34 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson56 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.